Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Jackson, MS

March 31, 2001Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 31, 2001, 7:29 PM CST for Grenada County, Mississippi. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2001, 7:29 PM CST (01:29 UTC)
Expired
Mar 31, 2001, 8:00 PM CST
In force
31 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Grenada County, MS

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:51 PM CSTHail 1Grenada, MSA large amount of up to quarter sized hail caused roof damage in northern portions of county. A spotter report indicated hail was covering the ground.
Mar 31, 8:05 PM CSTHail 1Grenada, MSAn official NWS cooperative observer reported hail of up to quarter size covering the ground. The hail caused damage to roofs and cars in the area.
Mar 31, 8:10 PM CSTHail 0.75Gore Spgs, MSMinor roofing damage was reported in the Gore Springs area from large amounts of dime sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:00 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 31, 3:00 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST SAT MAR 31 2001

TROUGHING OVER THE EASTERN PORTION OF THE CONUS WILL CONTINUE TO
DEVELOP EASTWARD THROUGH PERIOD.  BY 24 HOURS THE MID LEVEL FLOW
ACROSS THE FORECAST AREA WILL BE FROM THE NORTHWEST...AS THE
SHORTWAVE TROUGH AXIS WILL BE EAST OF THE STATE. IN THE FIRST 12
HOURS...THE UPPER LOW OVER THE NORTHERN PLAINS WILL START TO SHEAR
OUT AS 130KT SPEED MAX DIVES SOUTHEAST TONIGHT. THE COLD FRONT
CURRENTLY APPROACHING NORTHWEST ARKANSAS WILL BE THE MAIN WEATHER
CONCERN THROUGH 15Z SUNDAY.

THE COLD FRONT WILL APPROACH THE NORTHWEST MISSISSIPPI BORDER AROUND
00Z SUNDAY AND ENTER SOUTHEAST MISSISSIPPI BY 09Z. MOISTURE
CONVERGENCE WILL BE WEAK ALONG AND JUST AHEAD OF THE FRONT. THE BEST
SHORTWAVE ENERGY...LOW LEVEL CONVERGENCE...AND UPPER DIVERGENCE WILL
BE ACROSS THE NORTH THIRD OF THE FORECAST AREA. THE APPROACHING MID
LEVEL COLD POOL WILL HELP TO INCREASE INSTABILITY IN THIS AREA. THE
STEEPEST LAPSE RATES WILL BE NORTH OF HIGHWAY 82 BETWEEN 00-12Z
SUNDAY.

BEHIND THE FRONT...THE AIRMASS WILL DRY OUT...AS SUBSIDENCE TAKES
OVER. WINDS WILL ALSO BE ON THE INCREASE AS THE PRESSURE GRADIENT
TIGHTENS IN THE EAST. MODELS ALSO INDICATE WINDS AT 850MB TO AVERAGE
25 TO 35 KTS ON SUNDAY. SURFACE WINDS OF 15 TO 25 MPH (WEST TO EAST)
NOT OUT OF THE QUESTION. A BATCH MID LEVEL MOISTURE WILL MOVE ACROSS
THE NORTH HALF OF THE FORECAST AREA ON SUNDAY...AVN INDICATING
MAINLY CLOUDS FOR SUNDAY AND SUNDAY NIGHT. THE ETA IS A LITTLE
STRONGER AND SHOWS A CHANCE FOR SOME RAIN LATE SUNDAY AND SUNDAY
NIGHT. AS THE WEAK WAVE MOVES THROUGH NORTHWEST FLOW AND SKIRTS THE
EXTREME NORTHERN ZONES...WILL NOT MENTION RAINFALL AT THIS TIMES.
PER MRF AND NOGAPS...THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL BE AROUND MID WEEK.

24 HOUR QPF FORECAST...MODELS IN FAIR AGREEMENT. RAINFALL AMOUNTS
WILL AVEREAGE ONE TENTH INCH IN THE NORTH AND LESS THAN ONE TENTH
CENTRAL AND SOUTH DURING THE FIRST 12 HOURS.

PRELIM NUMBERS
JAN 45/67 46/75 50 300-1
MEI 43/65 42/75 51 2000-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Mar 31, 2:00 PM CST, 5 hours 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST SAT MAR 31 2001

...THUNDERSTORMS...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF
MISSISSIPPI LATER THIS AFTERNOON AND LINGER UNTIL LATE EVENING. NO
SEVERE WEATHER IS EXPECTED.

A COLD FRONT IS EXPECTED TO APPROACH THE MISSISSIPPI RIVER LATER THIS
AFTERNOON AND CONTINUE EAST THROUGH THE REMAINDER OF THE NIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BREAK OUT ALONG AND AHEAD OF
THIS FRONTAL BOUNDARY. IN ADDITION TO THE COLD FRONT...AN UPPER LEVEL
DISTURBANCE WILL MOVE EAST ACROSS NORTHERN PORTIONS OF MISSISSIPPI
DURING THE OVERNIGHT HOURS. THIS UPPER LEVEL DISTURBANCE WILL LEND TO
INCREASED INSTABILITY ALONG AND NORTHWEST OF THE NATCHEZ TRACE LINE...BUT
MOISTURE WILL BE LIMITED OVER THE AREA AND ANY ACTIVITY SHOULD
REMAIN SCATTERED IN NATURE.

FOR AREAS SOUTHEAST OF THE NATCHEZ TRACE...LIMITED MOISTURE AND MINIMAL
INSTABILITY WILL ONLY LEND TO WIDELY SCATTERED ACTIVITY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:48 PM CSTSevere Thunderstorm WarningJANBolivar27 min
Mar 31, 8:02 PM CSTSevere Thunderstorm WarningJANGrenada, Montgomery, Webster28 min
Mar 31, 8:13 PM CSTSevere Thunderstorm WarningJANBolivar17 min
Mar 31, 8:22 PM CSTSevere Thunderstorm WarningJANSunflower23 min
Mar 31, 8:29 PM CSTSevere Thunderstorm WarningJANWebster31 min
Mar 31, 8:43 PM CSTSevere Thunderstorm WarningJANIssaquena32 min
Mar 31, 9:09 PM CSTSevere Thunderstorm WarningJANOktibbeha36 min
Mar 31, 9:25 PM CSTSevere Thunderstorm WarningJANNoxubee, Winston35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.